Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2017, Article ID 1783545, 3 pages
https://doi.org/10.1155/2017/1783545
Case Report

The Treatment of Clozapine-Withdrawal Delirium with Electroconvulsive Therapy

Adult Mental Health Unit, The Canberra Hospital, ACT Health, GPO Box 825, Canberra, ACT 2601, Australia

Correspondence should be addressed to Anish Modak; moc.liamg@kadomhsina

Received 7 September 2017; Accepted 16 October 2017; Published 2 November 2017

Academic Editor: Toshiya Inada

Copyright © 2017 Anish Modak and Arne Åhlin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Clozapine, a commonly used atypical antipsychotic, can precipitate a severe withdrawal syndrome. In this report, we describe a case of delirium with catatonic features emerging after the immediate cessation of clozapine subsequent to concerns of developing neuroleptic malignant syndrome. After multiple treatments were found to be inefficacious, electroconvulsive therapy (ECT) was initiated, resulting in significant improvement. A literature search revealed six previous cases of clozapine-withdrawal syndromes of varied symptomatology treated with ECT. To our knowledge, the present case represents the first reported clozapine-withdrawal delirium treated successfully with ECT.